Advertisement

Algorithm and Hardness Results for Outer-connected Dominating Set in Graphs

  • B. S. Panda
  • Arti Pandey
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8344)

Abstract

A set D ⊆ V of a graph G = (V,E) is called an outer-connected dominating set of G if for all v ∈ V, |N G [v] ∩ D| ≥ 1, and the induced subgraph of G on V ∖ D is connected. The Minimum Outer-connected Domination problem is to find an outer-connected dominating set of minimum cardinality of the input graph G. Given a positive integer k and a graph G = (V,E), the Outer-connected Domination Decision problem is to decide whether G has an outer-connected dominating set of cardinality at most k. The Outer-connected Domination Decision problem is known to be NP-complete for bipartite graphs. In this paper, we strengthen this NP-completeness result by showing that the Outer-connected Domination Decision problem remains NP-complete for perfect elimination bipartite graphs. On the positive side, we propose a linear time algorithm for computing a minimum outer-connected dominating set of a chain graph, a subclass of bipartite graphs. We propose a \(\varDelta(G)\)-approximation algorithm for the Minimum Outer-connected Domination problem, where \(\varDelta(G)\) is the maximum degree of G. On the negative side, we prove that the Minimum Outer-connected Domination problem cannot be approximated within a factor of (1 − ε)ln |V| for any ε > 0, unless NP ⊆ DTIME(|V| O(loglog|V|)). We also show that the Minimum Outer-connected Domination problem is APX-complete for graphs with bounded degree 4 and for bipartite graphs with bounded degree 7.

Keywords

Domination outer-connected domination NP-completeness APX-completeness 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Haynes, T.W., Hedetniemi, S.T., Slater, P.J.: Domination in graphs: Advanced topics, vol. 209. Marcel Dekker Inc., New York (1998)zbMATHGoogle Scholar
  2. 2.
    Haynes, T.W., Hedetniemi, S.T., Slater, P.J.: Fundamentals of Domination in Graphs, vol. 208. Marcel Dekker Inc., New York (1998)zbMATHGoogle Scholar
  3. 3.
    Cyman, J.: The outer-connected domination number of a graph. Australas J. Comb. 38, 35–46 (2007)zbMATHMathSciNetGoogle Scholar
  4. 4.
    Akhbari, M.H., Hasni, R., Favaron, O., Karami, H., Sheikholeslami, S.M.: On the outer-connected domination in graphs. J. Comb. Optim. (2012), doi:10.1007/s10878-011-9427-xGoogle Scholar
  5. 5.
    Keil, J.M., Pradhan, D.: Computing a minimum outer-connected dominating set for the class of chordal graphs. Inform. Process. Lett. 113, 552–561 (2013)CrossRefMathSciNetGoogle Scholar
  6. 6.
    Jiang, H., Shan, E.: Outer-connected domination number in graph. Utilitas Math. 81, 265–274 (2010)zbMATHMathSciNetGoogle Scholar
  7. 7.
    Golumbic, M.C., Gauss, C.F.: Perfect elimination and chordal bipartite graphs. J. Graph Theory 2, 155–163 (1978)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Garey, M.R., Johnson, D.S.: Computers and Interactability: a guide to the theory of NP-completeness. W.H. Freeman and Co., San Francisco (1979)Google Scholar
  9. 9.
    Yannakakis, M.: Node- and edge-deletion NP-complete problems. In: Conference Record of the Tenth Annual ACM Symposium on Theory of Computing, San Diego, Calif., pp. 253–264. ACM, New York (1978)Google Scholar
  10. 10.
    Kloks, T., Kratsch, D., Müller, H.: Bandwidth of chain graphs. Inform. Process. Lett. 68(6), 313–315 (1998)CrossRefMathSciNetGoogle Scholar
  11. 11.
    Uehara, R., Uno, Y.: Efficient algorithms for the longest path problem. In: Fleischer, R., Trippen, G. (eds.) ISAAC 2004. LNCS, vol. 3341, pp. 871–883. Springer, Heidelberg (2004)CrossRefGoogle Scholar
  12. 12.
    Chlebík, M., Chlebíková, J.: Approximation hardness of dominating set problems in bounded degree graphs. Inform. and Comput. 206(11), 1264–1275 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Alimonti, P., Kann, V.: Hardness of approximating problems on cubic graphs. Theoretical Computer Science 237, 123–134 (2000)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Pradhan, D.: Algorithmic aspects of k-tuple total domination in graphs. Inform. Process. Lett. 112, 816–822 (2012)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  • B. S. Panda
    • 1
  • Arti Pandey
    • 1
  1. 1.Department of MathematicsIndian Institute of Technology DelhiNew DelhiIndia

Personalised recommendations